Secnidazole-Induced Acute Pancreatitis

Raoudha Slim
1
, Chaker Ben Salem
1
, Michele Zamy
2
, Neila Fathallah
1
,
Jean-Jacques Raynaud
3
, Kamel Bouraoui
1
, Michel Biour
2
1
Department of Clinical Pharmacology, Faculty of Medicine of Sousse. Sousse, Tunisia.
2
Pharmacovigilance Regional Center, Saint Antoine Hospital;
3
Department of Gastroenterology, Avicenne Hospital. Paris, France
Dear Sir:
Secnidazole is a 5-nitroimidazole derivative with
properties similar to metronidazole, with the exception
of a more prolonged blood concentration. It is effective
in hepatic amibiase, giardiasis, and bacterial vaginosis
[1]. The most common adverse effects of secnidazole
are a metallic taste, glossitis and stomatitis [2].
Digestive disorders such as nausea, vomiting and
abdominal pain, are rarely reported.
We herein report a first case of pancreatitis associated
with oral secnidazole therapy for bacterial vaginosis.
A previously healthy 22-year-old woman presented to
the Emergency Department complaining of vomiting,
severe epigastric pain and diarrhea. She described the
pain as radiating to the back.
On admission the patient was apyretic and had normal
vital signs. Abdominal examination revealed only mild
epigastric tenderness. There was no rigidity or
guarding. There were no palpable abdominal masses.
Laboratory tests showed an elevated blood amylase
level of 445 U/L (reference range: 20-110 U/L) and
lipase level of 312 U/L (reference range: 10-60 U/L).
Her white blood cell count was 23,000 cells/mm3
(reference range: 4,000-10,000 cells/mm3). All other
serum chemistry and hematology values were within
normal limits, in particular, creatinine 0.73 mg/dL
(reference range: 0.7-1.2 mg/dL), calcium 9 mg/dL
(reference range: 8.5-10.2 mg/dL), cholesterol 143
mg/dL (reference range: 100-200 mg/dL), and
triglyceride levels 113 mg/dL (reference range: 35-150
mg/dL).
Abdominal ultrasound and a computed tomography
scan with contrast showed pancreatic edema without
evidence of gallstones. The common bile duct and the
liver were normal. A diagnosis of mild acute
pancreatitis with a Ranson’s score of 2 was made.
There was no history of alcohol consumption, recent
abdominal trauma or preceding viral syndromes. No
family history of pancreatitis was noted. However,
detailed history revealed that the patient had developed
similar episodes of vomiting and abdominal pain when
receiving metronidazole in the past. A first 2 g oral
dose of secnidazole had recently beewn prescribed for
abnormal vaginal discharge one week previously. One
day after the second 2 g oral dose for secnidazole,
abdominal pain and vomiting appeared.
Secnidazole was suspected as a probable cause of the
pancreatitis. It was discontinued and the patient
received total parenteral nutrition for three days. Her
abdominal pain improved significantly over the first 48
hours. Serum amylase and lipase concentrations
decreased to 79 U/L and 171 U/L, respectively, and
continued to decline. Ten days later, they were within
normal range. The patient was discharged with
instructions to avoid secnidazole in the future.
Endoscopic ultrasonography performed a few days
after discharge showed a normal gallbladder, common
bile duct and main pancreatic duct. There was neither
pancreas divisum nor pseudocysts. There were no
pancreatic tumors. However, abnormal hypoechogenic
foci were noted in the pancreas consistent with
sequelae of acute pancreatitis.
The follow-up of our patient for several months did not
reveal any episodes of abdominal pain or weight loss.
There was no steatorrhea. Serum amylase and lipase
levels were in the normal range. All these signs
exclude the diagnosis of possible chronic pancreatitis.
The temporal relationship between secnidazole
administration and the elevated pancreatic enzyme
concentrations, the rapid improvement of values after
Received November 12th, 2009- Accepted November 25th, 2009
Key words Drug Toxicity; Pancreatitis; secnidazole
 

Page 2
JOP. J Pancreas (Online) 2010 Jan 8; 11(1):85-86.
JOP. Journal of the Pancreas - http://www.joplink.net - Vol. 11, No. 1 - January 2010. [ISSN 1590-8577]
86
stopping the drug, the past history of digestive
intolerance to metronidazole and elimination of the
common causes of acute pancreatitis led us to classify
our case as probable secnidazole-induced pancreatitis.
According to Badalov’s classification, secnidazole is
included in class IV [3]. Although, the recurrent
episodes of abdominal pain in our patient related to
metronidazole intake were undiagnosed, these clinical
features did not exclude possible acute pancreatitis
associated with metronidazole. In fact, the diagnosis of
mild cases of pancreatitis is difficult to reach since
nausea, vomiting and abdominal cramping are known
adverse effects of metronidazole.
The fact that secnidazole might be responsible for
drug-induced pancreatitis is not entirely unexpected
since it is structurally related to metronidazole which
has been incriminated in the occurrence of several
cases of pancreatitis. Metronidazole-induced
pancreatitis is a well-known adverse drug reaction. The
first case report of metronidazole-induced pancreatitis
was published in 1985 [4]. To date, there have been
twelve published case reports of metronidazole-
induced pancreatitis [5, 6].
The mechanism of secnidazole-induced pancreatitis is
unknown, although a 5-nitroimidazole derivative is
known to diffuse into the pancreas, suggesting a
possible direct toxic effect of free radicals on the
pancreatic secretory cells [1]. The clinician should be
aware of this new potentially adverse reaction to
secnidazole.
Conflicts of interest The authors have no conflicts of
interest
References
1. Raether W, Hänel H. Nitroheterocyclic drugs with broad
spectrum activity. Parasitol Res 2003; 90:S19-39. [PMID 12811546]
2. Núñez JT, Gómez G. Low-dose secnidazole in the treatment of
bacterial vaginosis. Int J Gynaecol Obstet 2005; 88:281-5. [PMID
15733882]
3. Badalov N, Baradarian R, Iswara K, Li J, Steinberg W, Tenner
S. Drug-induced acute pancreatitis: an evidence-based review. Clin
Gastroenterol Hepatol 2007; 5: 648-61. [PMID 17395548]
4. Plotnick BH, Cohen I, Tsang T, Cullinane T. Metronidazole-
induced pancreatitis. Ann Intern Med 1985; 103:891-2. [PMID
2415031]
5. Biour M, Daoud H, Ben Salem C. Drug-induced pancreatitis.
Second edition of the bibliographic database of pancreatitis related to
drugs. Gastroenterol Clin Biol 2005; 29:353-9. [PMID 15864194]
6. Loulergue P, Mir O. Metronidazole-induced pancreatitis during
HIV infection. AIDS 2008; 22:545-6. [PMID 1830107

There are no products listed under this category.